Discussions that mention zonegran

Epilepsy board


Hello and Welcome to the boards,

I'm sorry your Mom is going through such a difficult time. The most important thing to do is get her on the right med and feeling the best she can.

Dilantin is an older med that is USUALLY tolerated by many as a first med to try. Tegretol also falls into that category. Did the "smart" Neuro inform you of the type of seizures he feels she is having? That plays a key role in the med that is chosen. Our daughter has Complex Partial seizures and has been on the following (to give you an idea of others that are available): Tegretol, Tegretol XR, Carbatrol (family of Tegretol), Depakote, Keppra, Neurontin, and Lamictal.

Others available are: Topomax, Trileptal, Dilantin, Zonegran, Zarontin, Felbatol, Gabitril, Primidone, Klonopin, Phenobarbitol, Diazipam (Valium). Could be more, but these I am aware of.

When the doc begins a dose they decide by the age, weight, type of seizures and what clinical studies have shown as far as the average dosage of tolerance to the med, before any side affects cause problems. Many times our daughter needed to be lowered because she was sensitive and didn't need to be in the middle of dosage ranges for her blood levels. Everyone is different.

The "smart" doctor should know that the lowest amount of meds to control the seizures along with the least amount of side affects is THE goal. Has he given these meds enough time to see that they work or not? Has he lowered the dosages to see if that is what was needed to reduce side affects?

You definately can experience nausea, irritability, mood swings, depression, weight loss, weight increase, hair loss, dizziness, blurred vision, headaches, memory loss etc. on AEDs. If you look at it this way...AEDs (antiepileptic drugs) are like a blanket. They sort of "coat" the neurons in the brain and "relax" them so they don't misfire and cause seizures. If you figure all that the brain does for us: eyesight, hearing, thinking, emotions, motorskills, memory etc. and all of these areas within the brain, you can see where the side affects come from and why. Some people tolerate side affects better
than others.

We had the same neuro for 13 years and told him NO to a few meds or duo therapies he recommended over the years. He didn't always agree but respected our decisions. They were based on research I did.

Why does the "smart" neuro want to change her over to Keppra now? Keppra is known for causing depression, aggression and irritability. That would also be 3 meds in a very short time. I would be concerned over that part. Has he given the first two enough time to work through the side affects, or lower the dosages to see if that helps. I guess I would question him on that.

REMEMBER...HE WORKS FOR YOU...YOU PAY HIS SALARY...you are your mother's advocate. You have EVERY right to question him about his decisions. He is to be held ACCOUNTABLE for what he is suggesting to you. If he doesn't answer...time to move on. Ask the oncologist for a recommendation. They have connections to other doctors when cancer begins to affect other areas.

All my best as you look for answers. I'm sure it is difficult enough to deal with the cancer aspect, let alone another. The goal is to keep your Mom as happy (as herself) and comfortable as you are able. ANY doctor should be willing to do that and not be arguing over HIS "smartness" at a time like this. That is very selfish and just not an appropriate thing for your family to be dealing with.

Peace to your family,
Vicki